logoThe People's Perspective on Medicine

Antibiotic Plus BP Medicine Led to Deadly Drug Interaction

A deadly drug interaction likely resulted in high levels of potassium and cardiac arrest. There was no mention of an interaction in the death certificate. Hear no evil, see no evil, speak no evil.
Antibiotic Plus BP Medicine Led to Deadly Drug Interaction
RX prescriptions

We have been writing about the dangers of drug interactions for over 40 years. We assumed that when computers entered the scene doctors would check for dangerous drug combinations before prescribing a new medicine. We also believed that pharmacists would be the safety net and catch any deadly drug interaction that fell through the prescribing cracks. We were wrong on both counts. This reader shares a tragic story.

A Deadly Drug Interaction Between Lisinopril and Trimethoprim

Q. My husband had a cardiac arrest and died 20 days after being prescribed trimethoprim for an infection. He was already taking lisinopril to control his blood pressure.

The post-mortem concluded he had plaque in two of his cardiac arteries and had suffered a heart attack. There was no mention of a possible deadly drug interaction, although he had had no prior heart symptoms.

A Deadly Drug Interaction That Should NEVER Happen!

A. The potentially life-threatening interaction of trimethoprim with an ACE inhibitor such as lisinopril or enalapril is under-recognized. This antibiotic (trimethoprim) is often prescribed in combination with sulfamethoxazole to treat common infections. This combo is called co-trimoxazole, SMZ-TMP or TMP-SMX (Bactrim, Septra).

Millions take ACE Inhibitors and ARBs:

According to our calculations, 60 million Americans take ACE inhibitors or ARBs. That amounts to over 240 million prescriptions for these drugs. Eight million people take the antibiotic trimethoprim plus sulfamethoxazole. With so many people taking these kinds of meds interactions are inevitable.

Imagine this scenario. Someone taking lisinopril develops a urinary tract infection. The doctor or nurse practitioner prescribes TMP-SMX to clear up the infection. No one bothers to read the warnings. The result could be a deadly drug interaction that no one recognizes.

How Does This Deadly Drug Interaction Occur?

All ACE inhibitors and ARBs like valsartan or losartan can interact with this antibiotic to raise potassium to lethal levels (BMJ, Oct. 30, 2014).  Too much potassium can cause cardiac arrest that is hard to distinguish from a heart attack.

Other symptoms of excess potassium (hyperkalemia) include irregular heart rhythms, tingling or numbness in the lips, feet or fingers, breathing difficulties, fatigue, weakness, slow pulse and mental confusion.

Most drug interaction references say monitor potassium when prescribing or dispensing an ACEi, or an ARB plus the antibiotic SMZ-TMP or TMP-SMX. The trouble is that most people are not monitored closely for potassium. Levels can rise so quickly that no health professional could catch this deadly drug interaction in time.

Protect Yourself and Those You Love!

We have written extensively about this and other deadly interactions in our book, Top Screwups. To protect yourself, you may want to check our top 11 tips for preventing dangerous drug interactions, pages 108-110.

Share your own drug interaction story below in the comment section

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.9- 27 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Citations
  • Fralick M et al, "Co-trimoxazole and sudden death in patients receiving inhibitors of renin-angiotensin system: population based study." BMJ, Oct. 30, 2014. DOI: 10.1136/bmj.g6196.
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.